Exelon Overdose

In reported cases where people took too much Exelon, overdose symptoms included severe nausea and vomiting, slow heart rate, muscle weakness, and low blood pressure. Since the effects of an overdose could be life-threatening, it is important to seek medical attention immediately if you overdose on Exelon. Overdose treatment may involve "pumping the stomach," taking certain medications, and administering supportive care.

Exelon Overdose: An Introduction

Exelon® (rivastigmine) is a prescription medication that belongs to a group of medications classified as acetylcholinesterase inhibitors. As with any medication, it is possible to take too much Exelon. The specific effects of an Exelon overdose may be life-threatening, but can vary, depending on a number of factors, including the Exelon dosage, the type of Exelon (capsules, solution, or patches), and whether it was taken with any other medications or substances.
 

Symptoms of an Exelon Overdose

Reported symptoms of an Exelon overdose include:
 
  • Severe nausea and vomiting
  • Increased salivation and sweating
  • Slow heart rate (bradycardia)
  • Low blood pressure (hypotension)
  • Seizures
  • Muscle weakness, including life-threatening weakness of the muscles used for breathing
  • Loss of life.
     

Treatment for an Exelon Overdose

The treatment for an Exelon overdose may also vary. If an overdose does not cause any symptoms, it is recommended that the drug be stopped for the next 24 hours. This means removing any Exelon patches and waiting 24 hours to apply the next one or skipping any oral Exelon doses for the next 24 hours. Because the drug is removed from the body quite quickly, no additional Exelon-free time is necessary if no symptoms occur.
 
If the overdose was recent, and if Exelon was taken by mouth, a healthcare provider may "pump the stomach" or give medications to induce vomiting. Also, there are specific antidotes (such as atropine) that may be given to counteract the effects of Exelon in cases of severe symptoms. Treatment may also involve supportive care, which consists of treating the symptoms that occur as a result of the overdose. For example, supportive treatment options for an Exelon overdose may include:
 
  • Fluids through an intravenous line (IV)
  • Careful monitoring of the heart, blood pressure, and breathing
  • Other treatments based on complications that occur.
     
It is important that you seek medical attention immediately if you believe that you may have overdosed on Exelon.
 
5 Tips to Reduce Your Risk of Alzheimer's

Exelon Drug Information

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2014 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.